North Carolina, 2012

Tornado in North Carolina, September 18, 2012

September 18, 2012 · NWS MHX · 1 event in 1 county or zone

A weak EF0 tornado occurred in Jones County near Trenton during the afternoon on Septemer 18th. There were three distinct damage paths from what appeared to be three separate touchdowns along the 5 mile total path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak EF0 tornado occurred in Jones County near Trenton during the afternoon on Septemer 18th. There were three distinct damage paths from what appeared to be three separate touchdowns along the 5 mile total path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 18, 2:31 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 18, 2:31 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 PM EDT TUE SEP 18 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT AND
WEDNESDAY MORNING. THE FRONT WILL LINGER OFFSHORE WEDNESDAY. HIGH
PRESSURE WILL BUILD IN FROM THE NORTHWEST THURSDAY AND REMAIN
THROUGH THE WEEKEND. A FRONT WILL MOVE THROUGH SUNDAY WITH HIGH
PRESSURE BUILDING IN MONDAY THROUGH MID WEEK.

&&

.NEAR TERM /TONIGHT/...
AS OF 318 PM TUE...MODELS ALL HANDLE SURFACE AND UPPER LEVEL
FEATURES WITH TONIGHTS SYSTEM SIMILARLY. FRONT WILL MOVE THROUGH THE
AREA LATER TONIGHT. MAIN PRECIP AREA EXPECTED DURING THE EARLY
EVENING HOURS AS WEAK UPPER LEVEL ENERGY SWINGS THROUGH THE UPPER
LEVEL TROUGH. WITH LOSS OF HEATING STORM INTENSITY WILL DIMINISH.
HOWEVER...WINDS JUST OFF THE SURFACE UPWARDS OF 35 KTS...SO WILL
CONTINUE TO SEE A CHANCE OF DAMAGING WINDS WITH STORMS TONIGHT. WILL
SEE WIND DIMINISH WITH FRONTAL PASSAGE...COMBINED WITH NORTHERLY
FLOW BEHIND FRONT...MAY HAVE SOME AREAS OF FOG FORMATION IN THE
PREDAWN HOURS.

&&

.SHORT TERM /WEDNESDAY/...
AS OF 322 PM TUE...FRONT WILL MOVE OFFSHORE SHORTLY AFTER SUNRISE
WEDNESDAY WITH NORTHERLY FLOW KEEPING AFTERNOON HIGH TEMPERATURES IN
THE UPPER 70S. FRONT WILL CONTINUE TO LINGER OFFSHORE. MODELS
HINTING AT A WEAK WAVE ALONG THE FRONT...KEEPING SMALL CHANCES OF
PRECIP IN COASTAL SECTIONS THROUGH THE DAY .

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
COLD FRONT WILL SLOWLY MOVE OFFSHORE WED NIGHT INTO THURSDAY AS
A BROAD UPPER TROF CONTS TO THE W. WITH THE UPPER TROF EXPECTED
TO CONT TO THE W THRU THE END OF THE WEEK THE FRONT WILL LIKELY
LINGER JUST OFF THE CST INTO THU NIGHT BEFORE FINALLY PUSHING
FARTHER OFFSHORE ON FRIDAY. THIS WILL KEEP CHC OF SHRA GOING
INTO EARLY THU...MAINLY ALONG COASTAL AREAS. SHLD BE MAINLY DRY
FRI AND SAT AS HIGH PRES CROSSES THEN CONT A SLIGHT POP SUNDAY
ASSOC WITH NEXT FRONT. VERY LITTLE QPF EXPECTED WITH THIS FRONT
WITH LIMITED GULF MOISTURE FEED.

HIGHS MAINLY MID TO UPPER 70S THU BEHIND FRONT WITH PLENTY OF
LINGERING CLOUD COVER. DECREASING CLOUDS AND SLOWLY THICKNESS
INCREASE YIELDS HIGHS AROUND 80 INLAND AND UPPER 70S FRIDAY WITH
LOWER TO MID 80S INLAND ON SATURDAY. BELOW NORMAL TEMPS AND DRY
CONDITIONS EXPECTED EARLY NEXT WEEK WITH COOL HIGH PRES BUILDING
IN BEHIND THE LATE WEEKEND COLD FRONT PASSAGE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /TONIGHT AND WEDNESDAY/...
AS OF 132 PM TUE...SHOWERS AND THUNDERSTORMS OVERSPREADING THE AREA
THIS AFTERNOON. MVFR AND POSSIBLE IFR CONDITIONS IN AND NEAR THE
STORMS. WINDS EXPECTED TO BE GUSTY TO AROUND 25 KT WITH HIGHER GUSTS
NEAR THE STORMS. FRONT TO PASS THROUGH THE AREA IN THE PREDAWN HOURS
WITH A DROP IN WIND SPEED ALLOWING AREAS OF FOG DEVELOPMENT. RETURN
TO VFR AFTER SUNRISE WEDNESDAY WITH NORTHERLY FLOW AND HIGH PRESSURE
TRYING TO BUILD IN. FRONT WILL LINGER OFFSHORE THROUGH THE DAY WITH
CONTINUED SMALL CHANCES IN THE EASTERN HALF WITH POSSIBLE MVFR
CONDITIONS WITH ANY SHOWERS THAT DO OCCUR. WIND AND SEAS EXPECTED TO
DROP BELOW SCA CRITERIA DURING THE MORNING HOURS.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PRECIP WILL GRADUALLY END FROM W TO E WED NIGHT INTO EARLY
THURSDAY. AS FRONT CROSSES...HOWEVER WITH POST FRONTAL INVERSION
AND PLENTY OF LOW LVL MOISTURE LOW CLOUDS IN MAINLY MVFR RANGE
WILL PERSIST. LOW LVLS SHLD DRY THU WITH VFR BECOMING DOMINATE AND
THAT SHLD CONT FRI AND INTO THE WEEKEND.

&&

.MARINE...
SHORT TERM /TONIGHT AND WEDNESDAY/...
AS OF 330 PM TUE...SOUTHERLY WIND RUNNING 20 TO 25 KNOTS WILL START
THIS PERIOD TONIGHT AS FRONT TO THE WEST MOVES TOWARD THE COAST.
SMALL CRAFT ADVISORY IN EFFECT FOR THE WINDS AND SEAS OF 5 TO 8 FEET
IN ADVANCE OF THE FRONT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE WATERS THROUGH THE EVENING HOURS...AND WILL
DIMINISH SOMEWHAT NEAR SUNRISE AND THE FRONT APPROACHES THE WATERS.
EXPECT FRONT TO MOVE THROUGH WATERS AROUND SUNRISE WITH NORTHERLY
FLOW PICKING BACK UP TO 20 TO 25 KNOTS IN THE AFTERNOON BEHIND THE
FRONT.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
POST FRONTAL N/NE WINDS AND CHOPPY SEAS WILL GRADUALLY DECREASE
WED NIGHT AND THURSDAY. N/NE WINDS WILL CONT THU THROUGH FRI AT
MAINLY 10 TO 15 KTS AS HIGH PRES BUILDS TO THE CST AND FRONT
DRIFTS OFFSHORE. WINDS COME AROUND TO SE/S LATER SAT AS HIGH PRES
WEAKENS AND A COLD FRONT QUICKLY APPROACHES FROM THE NW. WEINDS
SHIFT NW ON SUNDAY AS FRONT CROSSES THE AREA. WINDS MAINLY AOB 15
KT WITH SEAS TO 2-4 FT BUILDING TO 3-5 FT LATE SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ130-135-
     150.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR AMZ156-158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...BTC/RF
AVIATION...BTC/CGG
MARINE...CGG/BTC
Hazardous weather outlook, Sep 18, 2:38 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 AM EDT TUE SEP 18 2012

NCZ029-044>047-079>081-090>094-190800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
338 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN NORTH CAROLINA THIS AFTERNOON AND THIS EVENING. THE
PRIMARY THREATS WILL BE DAMAGING WINDS...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-190800-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
338 AM EDT TUE SEP 18 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN NORTH CAROLINA THIS AFTERNOON AND THIS EVENING. THE
PRIMARY THREATS WILL BE DAMAGING WINDS...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 18, 12:29 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
129 PM EDT TUE SEP 18 2012

NCZ044-080-091>095-098-181830-
BEAUFORT-CARTERET-CRAVEN-JONES-LENOIR-ONSLOW-PAMLICO-PITT-
129 PM EDT TUE SEP 18 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...
CRAVEN...ONSLOW...JONES...BEAUFORT...CARTERET...LENOIR AND PITT
COUNTIES THROUGH 230 PM EDT...

AT 127 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT BARNWELL TO
FOLKSTONE...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF KINSTON
TO NORTH TOPSAIL BEACH...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...FORT BARNWELL...
JACKSONVILLE...VANCEBORO...COVE CITY...POLLOCKSVILLE...TRENTON
RIVERSIDE...NEW BERN...PINEY GREEN...AND ONSLOW BEACH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3447 7757 3558 7746 3548 7696 3547 7698
      3544 7696 3546 7692 3543 7684 3540 7680
      3537 7670 3535 7669 3500 7688 3507 7700
      3501 7697 3496 7690 3465 7706 3462 7717
      3453 7733 3444 7753
TIME...MOT...LOC 1727Z 270DEG 17KT 3528 7739 3451 7747

DAG
Local storm report, Sep 18, 12:34 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
134 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     MARINE TSTM WIND 7 ENE LUKENS            35.02N  76.46W
09/18/2012  M45 MPH          CARTERET           NC   MESONET

            KNBT PINEY ISLAND BOMBING RANGE REPORTED A 39 KNOT
            MARINE THUNDERSTORM WIND GUST.

&&

EVENT NUMBER MHX1200435

DAG
Special weather statement, Sep 18, 12:37 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
137 PM EDT TUE SEP 18 2012

NCZ045>047-080-081-094-095-181830-
BEAUFORT-CARTERET-MAINLAND DARE-MAINLAND
HYDE-PAMLICO-TYRRELL-WASHINGTON-
137 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...
CARTERET...WASHINGTON...MAINLAND DARE...MAINLAND HYDE AND TYRRELL
COUNTIES THROUGH 230 PM EDT...

AT 136 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
MARIBEL TO 9 MILES EAST OF FLORENCE TO CEDAR ISLAND...OR ALONG A LINE
EXTENDING FROM 17 MILES NORTHEAST OF JAMES CITY TO 12 MILES NORTHWEST
OF CEDAR ISLAND TO CEDAR ISLAND...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SOUTH CREEK...PAMLICO
BEACH...WINSTEADVILLE...BELHAVEN...PONZER...NEBRASKA...LAKE
MATTAMUSKEET...KILKENNY AND COLUMBIA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3592 7602 3565 7604 3590 7598 3585 7578
      3533 7627 3500 7620 3498 7620 3528 7629
      3508 7642 3539 7634 3503 7643 3505 7648
      3552 7659 3510 7656 3516 7681 3598 7644
TIME...MOT...LOC 1736Z 206DEG 40KT 3524 7676 3515 7645
          3508 7625

DAG
Special weather statement, Sep 18, 1:30 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT TUE SEP 18 2012

NCZ080-081-092>095-098-181930-
BEAUFORT-CARTERET-CRAVEN-JONES-MAINLAND HYDE-ONSLOW-PAMLICO-
230 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN...ONSLOW...
JONES...BEAUFORT...CARTERET AND MAINLAND HYDE COUNTIES THROUGH 330 PM
EDT...

AT 230 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF TERRA CEIA
TO EMERALD ISLE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
PLYMOUTH TO 12 MILES SOUTHWEST OF NEWPORT...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...YEATESVILLE...CHERRY
BRANCH...BACHELOR...WHORTONSVILLE...FORT MACON STATE
PARK...GERMANTOWN...MOREHEAD CITY...HAVELOCK...BAYBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3462 7664 3469 7667 3464 7710 3545 7693
      3544 7683 3547 7692 3570 7687 3569 7627
      3561 7630 3560 7623 3570 7617 3567 7591
      3557 7589 3541 7603 3543 7606 3510 7607
      3506 7601 3480 7637 3458 7652
TIME...MOT...LOC 1830Z 273DEG 35KT 3573 7673 3468 7697

11
Special weather statement, Sep 18, 2:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT TUE SEP 18 2012

NCZ090-182000-
DUPLIN-
300 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 400
PM EDT...

AT 300 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF WALLACE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALLACE...ROSE
HILL......TEACHEY...MAGNOLIA......GREENEVERS...KENANSVILLE...
KORNEGAY...ALBERTSON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3487 7817 3517 7796 3518 7793 3516 7790
      3518 7784 3515 7778 3511 7775 3502 7775
      3500 7772 3471 7798 3473 7802 3472 7811
      3471 7813 3473 7819 3475 7820
TIME...MOT...LOC 1900Z 212DEG 36KT 3460 7821

11
Special weather statement, Sep 18, 2:48 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 PM EDT TUE SEP 18 2012

NCZ090>092-098-182045-
DUPLIN-JONES-LENOIR-ONSLOW-
348 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...ONSLOW...
JONES AND LENOIR COUNTIES THROUGH 445 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DEEP RUN TO HAWS RUN...OR
ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF LA GRANGE TO 7 MILES
WEST OF NEW RIVER AIR STATION...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
KINSTON...COMFORT...WYSE FORK...PHILLIPS
CROSSROADS...GRAINGERS...DEPPE...POLLOCKSVILLE...MAYSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3461 7759 3520 7784 3539 7745 3535 7742
      3534 7739 3533 7743 3530 7745 3526 7743
      3523 7747 3509 7720 3506 7718 3507 7711
      3486 7711 3484 7711 3470 7740 3471 7742
      3470 7741
TIME...MOT...LOC 1947Z 240DEG 49KT 3516 7771 3475 7752

11

The radar

The Morehead City radar (KMHX), 61 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jones

When
September 18, 3:20 PM EST to 3:26 PM EST
Where
Jones County, 2.82 mi SSW of Phillips Xrds to 0.57 mi W of Trenton
Rating
EF0
Path length
4.98 mi
Path width
300 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.040, -77.460

A tornado touched down along Highway 41 northeast of Comfort and tracked northeast about 5 mile. The tornado appeared to lift off the ground at times along the path. Several trees or large branches were downed along the path of the tornado. The tornado destroyed a greenhouse and damaged a shed at one residence. A vehicle was also damaged from flying debris. The tornado also flipped and damaged a large farm irrigation system.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for North Carolina, 2012Warnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408714.